EconPapers    
Economics at your fingertips  
 

Ambiguity framed

Mark Schneider, Jonathan Leland () and Nathaniel Wilcox ()

Journal of Risk and Uncertainty, 2018, vol. 57, issue 2, No 2, 133-151

Abstract: Abstract In his exposition of subjective expected utility theory, Savage (1954) proposed that the Allais paradox could be reduced if it were recast into a format which made the appeal of the independence axiom of expected utility theory more transparent. Recent studies consistently find support for this prediction. We consider a salience-based choice model which explains this frame-dependence of the Allais paradox. We then derive the novel prediction that the presentation format responsible for reductions in Allais-style violations of expected utility theory will also reduce Ellsberg-style violations of subjective expected utility theory. This format makes the appeal of Savage’s “sure thing principle” more transparent. We design an experiment to test this prediction and find strong support for such frame-dependence of ambiguity aversion in Ellsberg-style choices. In particular, we observe markedly less ambiguity-averse behavior in Savage’s matrix format than in a more standard “prospect” format. This finding poses a new challenge for the leading models of ambiguity aversion.

Keywords: Ellsberg paradox; Ambiguity aversion; Framing effects; Expected utility; Allais paradox; Salience theory; Independence axiom; C91; D81 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (90) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s11166-018-9290-6 Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Ambiguity Framed (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jrisku:v:57:y:2018:i:2:d:10.1007_s11166-018-9290-6

Ordering information: This journal article can be ordered from
http://www.springer. ... ry/journal/11166/PS2

DOI: 10.1007/s11166-018-9290-6

Access Statistics for this article

Journal of Risk and Uncertainty is currently edited by W. Kip Viscusi

More articles in Journal of Risk and Uncertainty from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2022-06-30
Handle: RePEc:kap:jrisku:v:57:y:2018:i:2:d:10.1007_s11166-018-9290-6